Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Norman, OK

May 12, 2011Carter County, Garvin County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2011, 4:56 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 4:56 PM CDT (21:56 UTC)
Expired
May 12, 2011, 5:30 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Garvin County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS54 KOUN 122156
SVROUN
OKC019-049-099-122230-
/O.NEW.KOUN.SV.W.0159.110512T2156Z-110512T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
  WESTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF HENNEPIN...MOVING NORTH AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE HENNEPIN.

LAT...LON 3472 9737 3469 9719 3441 9720 3443 9742
TIME...MOT...LOC 2152Z 193DEG 22KT 3446 9734

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 12, 2:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU MAY 12 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE
AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE...
UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL
PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS
OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO
THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND
THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA.

THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH
TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW
MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK
OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD
RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM
SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  70  46  66 /  10  10   0   0
HOBART OK         51  72  43  67 /   0   0   0   0
WICHITA FALLS TX  54  75  50  72 /  10   0   0   0
GAGE OK           46  68  39  67 /  10   0   0   0
PONCA CITY OK     52  64  43  64 /  20  20   0   0
DURANT OK         57  72  50  69 /  30   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, May 12, 11:44 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.

IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.

DAMAGING WINDS TO 65 MPH.

LOCALLY HEAVY RAIN AND MINOR FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.

THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

BURKE

In the hours before

Special weather statement, May 12, 3:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 12 2011

OKZ045-046-050-122100-
LOVE OK-JEFFERSON OK-CARTER OK-
335 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
PETERSBURG...MOVING NORTHEAST AT 25 MPH.  ANOTHER STRONG
THUNDERSTORM WAS FORMING TO THE SOUTHWEST NEAR NOCONA.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3392 9760 3397 9760 3399 9767 3402 9769
      3422 9735 3403 9721 3390 9749 3389 9757
Special weather statement, May 12, 3:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT THU MAY 12 2011

OKZ028-030-040-042-122115-
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK-
353 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN...PONTOTOC
AND POTTAWATOMIE COUNTIES.

AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PAULS
VALLEY...MOVING NORTHEAST AT 20 MPH.  ANOTHER STRONG STORM
WAS LOCATED BETWEEN BYARS AND WANETTE.  STORM INTENSITY IS
INCREASING.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3508 9698 3494 9678 3469 9719 3480 9730
Special weather statement, May 12, 4:03 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT THU MAY 12 2011

OKZ032-043-048-122115-
COAL OK-HUGHES OK-ATOKA OK-
403 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND HUGHES
COUNTIES.

AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WARDVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3453 9620 3469 9634 3487 9609 3479 9608
      3470 9608 3469 9598 3468 9597
Special weather statement, May 12, 4:34 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU MAY 12 2011

OKZ030-122145-
POTTAWATOMIE OK-
434 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WANETTE...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3496 9682 3496 9692 3497 9694 3496 9696
      3496 9711 3537 9698 3532 9677 3523 9677
Special weather statement, May 12, 4:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT THU MAY 12 2011

OKZ040-041-046-122215-
MURRAY OK-GARVIN OK-CARTER OK-
443 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF POOLEVILLE...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LAT...LON 3466 9740 3463 9719 3435 9724 3438 9745
Special weather statement, May 12, 4:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT THU MAY 12 2011

OKZ047-048-052-122200-
BRYAN OK-JOHNSTON OK-ATOKA OK-
445 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON
COUNTIES.

AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF KENEFIC...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3437 9624 3421 9609 3407 9644 3424 9650

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:35 PM CDTSpecial Weather StatementOUNLove25 min
May 12, 3:53 PM CDTSpecial Weather StatementOUNGarvin22 min
May 12, 4:03 PM CDTSpecial Weather StatementOUNCoal12 min
May 12, 4:34 PM CDTSpecial Weather StatementOUNPottawatomie11 min
May 12, 4:43 PM CDTSpecial Weather StatementOUNGarvin32 min
May 12, 4:45 PM CDTSpecial Weather StatementOUNBryan15 min
May 12, 5:03 PM CDTSpecial Weather StatementOUNAtoka27 min
May 12, 5:15 PM CDTSpecial Weather StatementOUNSeminole30 min
May 12, 5:17 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole58 min
May 12, 5:21 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal33 min
May 12, 5:26 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie64 min
May 12, 6:09 PM CDTSpecial Weather StatementOUNAtoka21 min
May 12, 6:31 PM CDTSpecial Weather StatementOUNSeminole14 min
May 12, 6:40 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 12, 6:43 PM CDTSpecial Weather StatementOUNAtoka17 min
May 12, 6:47 PM CDTSpecial Weather StatementOUNHughes28 min
May 12, 6:54 PM CDTSpecial Weather StatementOUNHughes21 min
May 12, 6:55 PM CDTSpecial Weather StatementOUNGarvin20 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.